Texas, 2016

Hail and Damaging Winds in Texas, May 17, 2016

May 17, 2016 · NWS SJT · 13 events in 7 counties and zones

The interaction of outflow boundaries and a very unstable airmass resulted in the development of supercell thunderstorms. These storms produced several reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The interaction of outflow boundaries and a very unstable airmass resulted in the development of supercell thunderstorms. These storms produced several reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 17, 2:43 PM CST, 49 minutes earlier.

Area forecast discussion, May 17, 2:43 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
343 PM CDT TUE MAY 17 2016

.SHORT TERM...
(Tonight and Tomorrow)

An upper low is located over southeastern Arizona this afternoon
with the forecast area under a southwest flow aloft. A dryline is
located west of the forecast area and a slow moving cold front is
moving south through the central CWA. Storms have initiated this
afternoon over our southwestern counties along the cold front. A
severe thunderstorm watch is now in effect with the main hazards
being large hail and strong winds. Per the Storm Prediction Center
(SPC), a mesoscale convective system (MCS) is expected to evolve
later this evening over the central CWA and move southeasterly
across the forecast area. The chance of showers and thunderstorms
will remain over all of the forecast area through tomorrow. Lows
tonight behind the cold front and under rainy and cloudy skies will
be in the mid 50s over the Big Country and the upper 50s to around
60 degrees over the remainder of the forecast area. Afternoon highs
tomorrow will generally be in the mid to upper 60s with rain chances
continuing.

.LONG TERM...
(Wednesday Night trough Thursday Night)

...Severe Thunderstorms Possible South...

As this upper trough continues to interact with surface forcing
features, the potential for severe thunderstorms will continue for
these periods. The best timing for severe thunderstorms is mainly
from mid afternoon through the late evening hours. Currently,
large hail, damaging winds, and deadly lightning remain the
greatest hazards. However, tornadoes are always possible this time
of year. The best chances for showers and thunderstorms will focus
mainly over our southern counties, south of the Interstate 20
corridor, Wednesday night and Thursday. Then, as the upper trough
moves over West Central Texas Thursday night, the focus will shift
to our eastern counties.

(Friday through Saturday)

...Dry...

As the upper trough moves east of West Central Texas, a short-wave
ridge will take its place. This ridge will give West Central Texas
a brief dry period, before another upper trough approaches from
the west. This ridge will also allow temperatures to rebound.
Thus, look for highs Friday and again on Saturday back in the 80s.

(Saturday night through Tuesday)

...More Rain...

Rain chances for the remainder of the long-term period continue to
look promising. Models remain in very good agreement and initiate
convection, late Saturday afternoon into Saturday evening, to our
west. With the potential for some showers and thunderstorms to
move into our western counties, will include slight chance PoPs
there for the Saturday night period. Then, as another deep upper
trough develops, across the western CONUS, resulting southwest
flow aloft will again enhance rain chances for the Sunday through
Tuesday periods.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 55  64  58  70 /  60  40  60  70
San Angelo 	 59  69  58  74 /  70  60  70  70
Junction 	 63  74  60  75 /  70  50  70  70

&&

.SJT Watches/Warnings/Advisories...
None.
&&
Hazardous weather outlook, May 17, 2:06 PM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
306 PM CDT TUE MAY 17 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-182015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
306 PM CDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT ACROSS MUCH OF
WEST CENTRAL TEXAS. SOME OF THESE THUNDERSTORMS WILL BECOME STRONG
TO SEVERE...WITH LARGE HAIL...DAMAGING WINDS...DANGEROUS
LIGHTNING AND TORNADOES BEING THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF WEST CENTRAL
TEXAS WEDNESDAY AND THURSDAY. A FEW OF THESE STORMS ON WEDNESDAY
MAY BECOME STRONG TO SEVERE...WITH LARGE HAIL AND DANGEROUS
LIGHTNING BEING THE PRIMARY HAZARDS. IN ADDITION...LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 17, 12:57 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
157 PM CDT TUE MAY 17 2016

TXZ076-171930-
CROCKETT TX-
157 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROCKETT COUNTY
UNTIL 230 PM CDT...

AT 157 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 16 MILES NORTHWEST
OF OZONA...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
CROCKETT COUNTY.

LAT...LON 3073 10143 3078 10156 3105 10143 3094 10114
TIME...MOT...LOC 1857Z 225DEG 19KT 3081 10146
Special weather statement, May 17, 1:25 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
225 PM CDT TUE MAY 17 2016

TXZ071-172000-
IRION TX-
225 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IRION COUNTY UNTIL
300 PM CDT...

AT 224 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF BARNHART...OR 19 MILES WEST OF MERTZON...MOVING NORTHEAST AT 20
MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN IRION
COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL TEXAS.

LAT...LON 3112 10112 3115 10120 3133 10113 3127 10093
TIME...MOT...LOC 1924Z 225DEG 17KT 3117 10113
Special weather statement, May 17, 1:58 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
258 PM CDT TUE MAY 17 2016

TXZ071-172030-
IRION TX-
258 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IRION COUNTY UNTIL
330 PM CDT...

AT 256 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 7 MILES NORTH AND
NORTHEAST OF BARNHART...OR 17 MILES WEST OF MERTZON...MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN IRION
COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL TEXAS.

LAT...LON 3117 10127 3153 10126 3153 10078 3152 10075
      3116 10104
TIME...MOT...LOC 1956Z 224DEG 15KT 3122 10112

The radar

The San Angelo radar (KSJT), 44 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Irion

When
May 17, 3:32 PM CST
Where
Irion County, 7.27 mi SW of Mertzon
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.190, -100.900

Hail, Crockett

When
May 17, 3:36 PM CST
Where
Crockett County, 19.43 mi N of Ozona Muni Arpt
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
31.010, -101.170

Hail, Crockett

When
May 17, 4:07 PM CST
Where
Crockett County, 13.96 mi NW of Ozona Muni Arpt
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
30.860, -101.380

Hail, Tom Green

When
May 17, 4:42 PM CST
Where
Tom Green County, 6.22 mi S of Christoval
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.110, -100.500

Hail, Schleicher

When
May 17, 5:20 PM CST
Where
Schleicher County, 26.77 mi E of El Dorado Muni Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
30.880, -100.170

Hail, Menard

When
May 17, 5:29 PM CST
Where
Menard County, 3.51 mi N of Ft McKavett
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.880, -100.110

A trained spotter reported hail along U.S. Highway 190 just east of the Menard and Schleicher County line.

Thunderstorm Wind, Sutton

When
May 17, 5:30 PM CST
Where
Sutton County, 4.16 mi E of Sonora
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.570, -100.560

Public reported 4 inch diameter Live Oak tree limbs were snapped off by damaging thunderstorm winds about 5 miles east of Sonora.

Hail, Sutton

When
May 17, 6:00 PM CST
Where
Sutton County, 23.44 mi E of Sonora
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.609, -100.239

Hail, Sutton

When
May 17, 6:17 PM CST to 6:20 PM CST
Where
Sutton County, 23.2 mi E of Sonora
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
30.570, -100.240

Golf ball to baseball size hail damaged skylights of a residence.

Thunderstorm Wind, Sutton

When
May 17, 6:20 PM CST
Where
Sutton County, 23.2 mi E of Sonora
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.570, -100.240

A trained spotter reported numerous tree branches down by damaging thunderstorm winds.

Hail, Menard

When
May 17, 6:25 PM CST to 6:30 PM CST
Where
Menard County, 4.51 mi NE of Ft McKavett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.870, -100.040

A trained spotter reported hail falling for approximately 5 minutes along U.S. Highway 190.

Hail, Kimble

When
May 17, 7:06 PM CST to 7:12 PM CST
Where
Kimble County, 6.02 mi NNE of Telegraph
Measured
2 in hail
Reported by
Public
Coordinates
30.410, -99.860

The public reported 2 inch hail at the intersection of U.S. Highway 377 and Fox Hollow Road.

Hail, Kimble

When
May 17, 7:20 PM CST
Where
Kimble County, 21.9 mi ESE of Segovia
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
30.300, -99.330

A storm chaser reported 2 inch hail along U.S. Highway 290 approximately 5 miles west of Harper.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636800, 636799, 636802, 636804, 636807, 636817, 636829, 636827, 636823, 636830, 636820, 636812, 636814.